Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Bismarck, ND

April 12, 2010McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Apr 12, 2010, 10:20 AM CDT for McIntosh County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2010, 10:20 AM CDT (15:20 UTC)
Expired
Apr 12, 2010, 11:15 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 10:55 AM CDTHAIL 110 E Ashley, NDLASTED 5-6 MINUTES. GROUND TOTALLY WHITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 552 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
552 m²/s²
0-3 km storm-relative helicity
693 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS53 KBIS 121520
SVRBIS
NDC051-121615-
/O.NEW.KBIS.SV.W.0002.100412T1520Z-100412T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1020 AM CDT MON APR 12 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1115 AM CDT

* AT 1018 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VENTURIA...OR 74 MILES SOUTHWEST OF JAMESTOWN...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHLEY AND DANZIG AROUND 1045 AM CDT.
  WISHEK AROUND 1050 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4604 9972 4628 9958 4628 9901 4594 9900
      4595 9959
TIME...MOT...LOC 1520Z 236DEG 13KT 4599 9948
WIND...HAIL 60MPH 1.75IN

$$

VINING
3 follow-up statements
346 
WWUS53 KBIS 121544
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 AM CDT MON APR 12 2010

NDC051-121615-
/O.CON.KBIS.SV.W.0002.000000T0000Z-100412T1615Z/
MCINTOSH ND-
1044 AM CDT MON APR 12 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN 
MCINTOSH COUNTY UNTIL 1115 AM CDT...

AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED 
FROM 5 MILES NORTHWEST OF ASHLEY...TO THE SOUTH DAKOTA BORDER 
SOUTHEAST OF ASHLEY. THIS IS ABOUT 70 MILES SOUTHWEST OF JAMESTOWN. 
MOVEMENT WAS NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORMS WILL...
  BE MOVING THROUGH RURAL AREAS OF MCINTOSH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY 
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4604 9972 4628 9958 4628 9901 4594 9900
      4595 9959
TIME...MOT...LOC 1542Z 236DEG 13KT 4603 9938
WIND...HAIL 60MPH 1.75IN

$$

VINING
098 
WWUS53 KBIS 121559
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 AM CDT MON APR 12 2010

NDC051-121615-
/O.CON.KBIS.SV.W.0002.000000T0000Z-100412T1615Z/
MCINTOSH ND-
1059 AM CDT MON APR 12 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MCINTOSH COUNTY UNTIL 1115 AM CDT...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED 10 MILES SOUTHEAST OF ASHLEY...OR 65 MILES SOUTH OF 
JAMESTOWN...MOVING EAST AT 15 MPH.

THESE SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN 
MCINTOSH COUNTY...INCLUDING HIGHWAY 11 EAST OF ASHLEY TO THE DICKEY 
COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY 
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4595 9945 4628 9912 4628 9902 4595 9900
      4594 9901
TIME...MOT...LOC 1556Z 251DEG 15KT 4600 9914
WIND...HAIL 60MPH 1.75IN

$$

VINING
558 
WWUS53 KBIS 121619
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1119 AM CDT MON APR 12 2010

NDC051-121627-
/O.EXP.KBIS.SV.W.0002.000000T0000Z-100412T1615Z/
MCINTOSH ND-
1119 AM CDT MON APR 12 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCINTOSH COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS 
THUNDERSTORM. THE STORMS REMAINED IN SOUTHEASTERN MCINTOSH COUNTY 
AND WERE MOVING EASTWARD INTO DICKEY COUNTY. PEOPLE ALONG HIGHWAY 11 
IN MCINTOSH AND DICKEY COUNTIES...AND ALONG HIGHWAY 56 IN DICKEY 
COUNTY...SHOULD SLOW DOWN IF THESE THUNDERSTORMS APPROACH.

QUARTER SIZED HAIL WAS REPORTED BEFORE 11 AM 10 MILES EAST OF ASHLEY 
IN MCINTOSH COUNTY.

LAT...LON 4595 9945 4628 9912 4628 9902 4595 9900
      4594 9901
TIME...MOT...LOC 1559Z 251DEG 15KT 4600 9912

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:26 AM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Apr 12, 3:26 AM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 AM CDT MON APR 12 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

SHOT TERM CONCERNS CONTINUE WITH SHOWERS AND THUNDERSTORMS...SOME
POSSIBLY SEVERE...ESPECIALLY MONDAY NIGHT. HAIL LOOKS TO BE THE MAIN
THREAT TONIGHT...WITH HEAVY RAIN AND GUSTY WINDS TUESDAY INTO
TUESDAY NIGHT.

THE LATEST SURFACE MAP SHOWS LOW PRESSURE OVER NORTHEASTERN WYOMING
WITH A WARM FRONT SPRAWLED ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA.
THE FRONT WILL REMAIN NEARLY STATIONARY THROUGH 12Z TUESDAY...THEN
GRADUALLY LIFT NORTH INTO SOUTH CENTRAL NORTH DAKOTA DURING THE DAY
TUESDAY AS LOW LEVEL WINDS BECOME MORE SOUTHERLY AND THE SURFACE LOW
BEGINS A NORTHWARD JAUNT. TEMPERATURES SHOULD SOAR TO AROUND 70 IN
THE WARM SECTOR OVER THE SOUTHERN PORTION OF THE CWA TUESDAY WITH
COOLER AIR FURTHER NORTH...NORTH OF THE WARM FRONT.

LATEST REGIONAL RADAR SHOWED A COUPLE OF LIGHTNING STRIKES EARLIER
OVER/NEAR HETTINGER BUT HAS SINCE WEAKENED OUT. ISOLATED TO
SCATTERED RAIN SHOWERS COVER THE CWA...WITH THE BEST MOISTURE
CONVERGENCE OVER THE SOUTHERN THIRD OF THE CWA. THE LATEST WATER
VAPOR IMAGERY SHOWS A POTENT LOW PRESSURE OVER NORTHWESTERN
CALIFORNIA WITH A STRONG JET CORE WORKING DOWN THE BACK SIDE OF
THE UPPER TROUGH. AS THE JET STREAK WORKS INTO THE BASE OF THE
TROUGH MONDAY NIGHT...THE TROUGH BECOMES NEGATIVELY TILTED AS IT
LIFTS NORTHEAST INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA
TUESDAY. WITH THE STRONGER DYNAMICS ALOFT CATCHING UP TO THE SURFACE
LOW/WARM FRONT IN WYOMING TONIGHT AND TUESDAY...INTENSIFICATION WILL
COMMENCE INCREASING THE LOW LEVEL JET AND ADVECTING IN HIGHER
DEWPOINTS AND MOISTURE FROM THE SOUTH. THE NAM/GFS BUFR SOUNDINGS
INITIALIZED A LITTLE TOO ROBUST ON PRECIPITABLE WATER VALUES WHEN
COMPARED TO THE 00Z KBIS SOUNDING. HOWEVER EVEN AFTER SUBTRACTING
THE ERROR OUT...PRECIPITABLE VALUES ARE AT LEAST ONE INCH DURING THE
DAY TUESDAY. SO DESPITE THE FAST NATURE IN STORM MOVEMENT...HEAVY
RAIN WILL BE A CONCERN ALONG WITH STRONG WINDS ALOFT MIXING DOWN TO
THE SURFACE.

TODAY THROUGH 12Z TUESDAY...SPC HAS PLACED PORTIONS OF WESTERN AND
SOUTH CENTRAL NORTH DAKOTA IN A SLIGHT RISK. HAVE ADDED HAIL AS
MAIN THREAT TONIGHT IN THE GRIDS. AS MENTIONED ABOVE...AS THE
MOISTURE TRANSPORT INCREASES TONIGHT AND TUESDAY...SOUNDINGS
MOISTEN UP WITH HEAVY RAIN AND WIND AS THE MAIN THREATS TUESDAY
INTO TUESDAY NIGHT. THE WHOLE SYSTEM OCCLUDES TUESDAY NIGHT WITH
THE COLD FRONT SLIDING THROUGH FROM WEST TO EAST. DRIER AIR/WESTERLY
FLOW MOVES INTO THE WEST BETWEEN 00Z AND 06Z WEDS...AND 06-12Z
CENTRAL. THIS WILL SHIFT THE MAIN PRECIPITATION BAND FROM CENTRAL
NORTH DAKOTA INTO THE JAMES RIVER VALLEY FROM 06Z-12Z WEDS. A
SLIGHT CHANCE FOR SHOWERS REMAIN WEDNESDAY WITH THE BEST THREAT
ACROSS THE WEST AND NORTHWEST...CLOSER TO THE STRONGER CYCLONIC
CURVATURE AND LOW LEVEL CONVERGENCE ASSOCIATED WITH THE UPPER/SURFACE
LOW AS IT LIFTS INTO SASKATCHEWAN AND MANITOBA.

.LONG TERM...THURSDAY THROUGH SUNDAY...

THE SYSTEM THAT IMPACTED THE STATE DURING THE FIRST HALF OF THE WEEK
IS EXPECTED TO MOVE FROM THE LAKE WINNEPEG AREA TOWARDS EASTERN
CANADA ON THURSDAY. MODELS INDICATE THAT SOME SHOWERS COULD LINGER
OVER MY NORTHERN COUNTIES AS THE LOW MAKES ITS WAY OUT OF THE AREA.

BY FRIDAY MORNING...RIDGING OVER THE ROCKIES SHOULD BEGIN TO SLIDE
INTO THE CENTRAL CONUS...WHILE A STRONG SURFACE HIGH PRESSURE CENTER
BUILDS IN OVER THE NORTHERN PLAINS. THESE FEATURES SHOULD BE SLOW
MOVING...AND WILL MOST LIKELY STAY IN PLACE OVER NORTH DAKOTA FOR
THE REMAINDER OF THE PERIOD. CLEAR SKIES AND RELATIVELY QUIET
CONDITIONS ARE EXPECTED THROUGH THE WEEKEND...WITH TEMPERATURES
REMAINING AROUND NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...

A WARM FRONT JUST SOUTH OF THE STATE SHOULD RESULT IN NUMEROUS
SHOWERS ACROSS MUCH OF THE FORECAST AREA. EXPECT VFR CEILINGS THIS
MORNING TO GRADUALLY TURN TO MVFR BY THIS AFTERNOON AND EVENING. DUE
TO INCREASED INSTABILITY NEAR THE BOUNDARY...SOME SCATTERED
THUNDERSTORMS ARE POSSIBLE BEGINNING THIS AFTERNOON...AND EXTENDING
THROUGH THE TERM. 10 TO 20 KNOTS WINDS FROM THE EAST SHOULD INCREASE
AS THE LOW TO THE SOUTHWEST DEEPENS AND GRADIENTS TIGHTEN...WITH
GUSTS OF UP TO 30 KNOTS POSSIBLE THIS AFTERNOON AND OVERNIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/HW
Hazardous weather outlook, Apr 12, 4:51 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT MON APR 12 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
451 AM CDT MON APR 12 2010 /351 AM MDT MON APR 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER NORTHEASTERN WYOMING AND AN ASSOCIATED WARM
FRONT DRAPED OVER CENTRAL AND NORTHERN SOUTH DAKOTA WILL RESULT IN
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TODAY.

THE LOW PRESSURE AND WARM FRONT WILL INTENSIFY TONIGHT RESULTING
IN SHOWERS AND A CHANCE OF SEVERE THUNDERSTORMS. SMALL HAIL WOULD
BE THE MAIN THREAT WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY INTO TUESDAY
NIGHT. HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY SOME OF THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF EITHER HAIL...HEAVY RAIN...OR
GUSTY WINDS DEVELOP. PLEASE CHECK BACK FOR FUTURE FORECASTS.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:43 AM CDTSevere Thunderstorm WarningBISMcIntosh62 min
Apr 12, 11:55 AM CDTSevere Thunderstorm WarningBISDickey55 min
Apr 12, 3:22 PM CDTWind AdvisoryBISBottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more30 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.